Alert archive / North Carolina / Flash Flood Watches in 2018
Flash Flood Watch 3, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood watch at May 27, 2018, 4:40 AM EDT for 31 counties in North Carolina. It took effect at May 28, 2018, 1:00 AM EDT. It was in force for 27 hr.
The area
The counties it named.
The facts
- Issued
- May 27, 2018, 4:40 AM EDT (08:40 UTC)
- In effect from
- May 28, 2018, 1:00 AM EDT
- Expired
- May 29, 2018, 3:37 AM EDT
- In force
- 27 hr
- Issued by
- NWS Raleigh, NC
- Flood severity
- None
All 31 counties
Alamance County, NC, Anson County, NC, Chatham County, NC, Cumberland County, NC, Davidson County, NC, Durham County, NC, Edgecombe County, NC, Forsyth County, NC, Franklin County, NC, Granville County, NC, Guilford County, NC, Halifax County, NC, Harnett County, NC, Hoke County, NC, Johnston County, NC, Lee County, NC, Montgomery County, NC, Moore County, NC, Nash County, NC, Orange County, NC, Person County, NC, Randolph County, NC, Richmond County, NC, Sampson County, NC, Scotland County, NC, Stanly County, NC, Vance County, NC, Wake County, NC, Warren County, NC, Wayne County, NC, Wilson County, NC
The radar
The Raleigh/Durham radar (KRAX), 45 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood watch went out at May 26, 2:43 PM EDT, 13 hours 57 minutes earlier.
Area forecast discussion, May 26, 2:43 PM EDT, 13 hours 57 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 243 PM EDT Sat May 26 2018 .SYNOPSIS... High pressure centered over the western Atlantic will extend westward into the Carolinas through Sunday. A deep southerly flow will develop and transport tropical moisture into the area through the middle of the work week, resulting potentially heavy rain. && .NEAR TERM /THROUGH TONIGHT/... As of 230 PM Saturday... Latest surface analysis shows a ridge of high pressure across the western Atlantic with a general south to southwesterly surface flow across the Carolinas. Further aloft, a narrow ridge of high pressure extends northwest from the subtropical Atlantic to near the Carolina coast. A trough is noted from the Great Lakes region south into the Tennessee Valley and then into the Gulf of Mexico to near Alberto. In addition, a vort max was moving into southern VA from the Triad area. Deep southerly flow has pushed PW values into the 1.8 to 1.9 inch range across central NC. In addition, surface have surged into the upper 60s to lower 70s. Temperatures warming into the lower to mid 80s has allowed the air mass to become weakly to moderately unstable this afternoon with MLCAPE values around 1000 to as many as 1500 J/Kg. Scattered showers and storms will continue to develop this afternoon across the region with convection an area of convection developing across the mountains pushing into the Triad later this afternoon and then into the Piedmont late this afternoon and evening. Elsewhere the convection is likely to be more scattered. The air mass is more unstable than previous days, and the flow is stronger albeit rather unidirectional resulting bulk shear values of 15-20 kts. Given the profile, expect to see more electrically active storms than previous days and a general increase in intensity but with a limited threat of severe thunderstorms. Locally heavy rain is he main threat given the plentiful amounts of moisture present. Highs today will range in the mid 80s to near 90 with low falling to around 70. -Blaes && .SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/... As of 240 PM Saturday... Convective coverage should be much more limited on Sunday and it will likely feature the driest day of the past several and certainly of the upcoming days. With limited forcing, convective coverage should be limited and largely focused across the northern tier. Highs should range in the mid 80s to around 90. Lows on Sunday night will range around 70. -Blaes && .LONG TERM /MONDAY THROUGH SATURDAY/... As of 205 PM Saturday... High pressure offshore will ridge northwestward into Central NC while ridging will exist over the Midwest. Meanwhile, Alberto will be approaching the Gulf Coast Monday morning. The outer reaches of Alberto's precip shield will begin impacting the area as early as Sunday night/Monday morning and with the slow northerly progression of the storm, expect fairly high precipitation chances from then through at least mid-week. It is possible Alberto's remnants may continue impacting the region as it gets absorbed into the northern stream Thursday/Friday. Beyond that time, forecast confidence drops significantly as it will depend largely on the continued evolution of the system as a northern stream low/trough progressing eastward toward the Atlantic. Of fairly high confidence is the continued advection of warm, moist air into the region throughout this time, resulting in PWATs of 2" or more and MUCAPE values in the afternoon in the 1000-2000 range, mainly across the south and east. Consequently, skies are likely to be overcast through a good portion of the extended forecast period and RH values during the day will bottom out in the 60s but be in the 90-100 percent range overnight. Temperatures will modify through the period. Monday highs in the upper 70s to low 80s and lows in the mid 60s to low 70s. Saturday highs in the mid 80s to around 90 degrees and lows in the low to mid 70s. A flood watch may be needed during this period if forecast rainfall comes to pass and will be watching that closely. Central NC has been primed with wet weather over the past week, though the past day or two there has been a lull in rainfall activity for much of the area. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... As of 210 PM Saturday... Through 18Z Sunday: VFR conditions were noted across much of central NC early this afternoon with a few MVFR reports in the Triad as an area of showers departs. Scattered convection will continue to develop and move into the area this afternoon. Another round of scattered showers and storms will be focused in the Triad area affecting the KINT and KGSO terminals between 19Z and 00Z which will shift east toward the KRDU terminal between 22Z and 02Z. More widely scattered showers/storms are expected elsewhere this afternoon and evening. Outside of convection, SCT-BKN cumulus/stratus is expected with cigs of 3-4kft into the evening. Another period of MVFR-IFR stratus is expected between 08 and 14Z tomorrow at the KFAY and KRWI terminals with the potential for a brief period of stratus at the other terminals around daybreak. Any ceiling restrictions will improve during the mid to late morning Sunday with just a limited chance of a shower/storm Sunday afternoon, especially in the Triad. Looking beyond 18Z Sunday: An isolated shower or storm is possible, mainly across the Triad on Sunday afternoon. Much more widespread and impactful adverse aviation conditions are expected to spread north across the area Monday through Thursday with widespread showers and thunderstorms. && .EQUIPMENT... KGSO Greensboro upper-air observations will be unavailable through at least the evening release on Tuesday, May 29th because of faulty hardware. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...BLAES NEAR TERM...BLAES SHORT TERM...BLAES LONG TERM...KCP AVIATION...BLAES EQUIPMENT...BLAES
Hazardous weather outlook, May 26, 3:03 PM EDT, 13 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 303 PM EDT Sat May 26 2018 NCZ007>011-021>028-038>043-073>078-083>086-088-089-271915- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 303 PM EDT Sat May 26 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. With soils already wet and streams and creeks elevated from recent rainfall, the potential for heavy rain from Monday through Wednesday will lead to a threat of flash flooding across central North Carolina. This flooding threat may necessitate the issuance of a Flash Flood Watch during the next day or two. River flooding may become an issue later in the week. Residents that live near or in flood prone or low-lying areas, should monitor the forecast closely. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 8:16 PM EDT | Special Weather Statement | RAH | Harnett, Lee, Moore | 59 min |
| May 26, 9:59 PM EDT | Special Weather Statement | RAH | Guilford | 46 min |
| May 26, 11:57 PM EDT | Special Weather Statement | RAH | Person | 63 min |
| May 27, 12:05 AM EDT | Special Weather Statement | RAH | Forsyth | 40 min |
Nearby
Flash Flood Watches in North Carolina, 2018Every flash flood watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.